Alert archive / Nebraska / Special Weather Statements in 2012

Special Weather Statement, NWS Hastings, NE

May 24, 2012Sherman County, Nebraska

NWS Hastings, NE issued this special weather statement at May 24, 2012, 3:21 PM CDT for Sherman County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2012, 3:21 PM CDT (20:21 UTC)
Expired
May 24, 2012, 4:00 PM CDT
In force
39 min
Issued by
NWS Hastings, NE

County Sherman County, NE

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WWUS83 KGID 242021
SPSGID

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU MAY 24 2012

NEZ039-046-242100-
SHERMAN NE-VALLEY NE-
321 PM CDT THU MAY 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VALLEY AND NORTHERN
SHERMAN COUNTIES UNTIL 400 PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARCADIA...OR 21 MILES SOUTHWEST OF ORD...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARCADIA...
  LOUP CITY...
  SHERMAN RESERVOIR DAM...
  NORTH LOUP...
  ASHTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4152 9876 4125 9876 4127 9921 4139 9921
      4140 9922 4150 9922
TIME...MOT...LOC 2022Z 268DEG 25KT 4137 9916

$$

ROSSI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at May 24, 12:58 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 24, 12:58 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1258 PM CDT THU MAY 24 2012

.AVIATION...18Z KGRI TAF...PREVAILING VFR CONDS ARE EXPECTED TO
CONTINUE AT KGRI FOR AT LEAST THE NEXT 18 HOURS. NORTHWESTERLY
WINDS THIS AFTERNOON MAY GUST TO ABOUT 16KTS...WITH A LINE OF
SHOWERS TO THE WEST OF THE TERMINAL...EXPECTED TO BRING A LIGHT
SHOWER AND CIG AS LOW A 5KFT BETWEEN 24/21Z-24/23Z. WINDS ARE THEN
EXPECTED TO DIMINISH AROUND SUNSET...WITH LOW LEVEL JET EXPECTED
TO SPARK SOME ELEVATED CONVECTION ACROSS THE LOCAL AREA BY EARLY
FRIDAY MORNING. AT THIS TIME...KEPT ANY TEMPO GROUP OUT OF
THE CURRENT TAF...BUT COULD SEE SOME -SHRAS OR -TSRAS AFFECT THE
TERMINAL DURING THE MORNING HOURS FRIDAY WITH SURFACE WINDS
EXPECTED TO INCREASE TO AROUND 14KTS AND BECOME EASTERLY AFT
25/12Z...AS A WARM FRONT BEGINS TO LIFT NORTHWARD ACROSS KANSAS
DURING THE EARLY MORNING HOURS FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 1004 AM CDT THU MAY 24 2012/

UPDATE...SENT AN UPDATE TO THE FORECAST TO REDUCE CLOUD COVER
AND POPS ACROSS THE LOCAL AREA THIS MORNING AS THE REGION IS
CURRENTLY IN BETWEEN DEPARTING MID LEVEL SHORT WAVE AND NEXT
APPROACHING DISTURBANCE ACROSS THE WESTERN SOUTH DAKOTA. CONTINUE
TO EXPECT SOME ADDITIONAL CLOUDS AND A SLIGHT CHANCE OF A SHOWER
OR THUNDERSTORM THIS AFTERNOON ACROSS NORTHERN PORTIONS OF THE
AREA AS THIS DISTURBANCE TRACKS EASTWARD...BUT BETTER CHANCE FOR
MORE WIDESPREAD PRECIP CONTINUES TO BE OVERNIGHT TONIGHT AND
DURING THE DAY ON FRIDAY AS WARM FRONT LIFTS NORTHWARD ACROSS
KANSAS AND INTO SOUTHERN NEBRASKA. NO CHANGES MADE BEYOND FIRST
12 HOURS IN CURRENT UPDATE.

PREV DISCUSSION... /ISSUED 332 AM CDT THU MAY 24 2012/

SHORT TERM...THROUGH 12Z SUNDAY. OVERNIGHT UPPER AIR ANALYSIS
INDICATES TROUGHING OVER THE WESTERN CONUS WITH A RIDGE OVER THE
EAST. MID AND UPPER LEVEL JET ENERGY EXTENDS FROM THE WEST-CENTRAL
CONUS...SOUTHEAST INTO THE MID ROCKY MOUNTAIN RANGE AND THEN
NORTHEAST ACROSS THE CENTRAL PLAINS. A ~100KT UPPER LEVEL JET
STREAK AND A ~70KT MID LEVEL JET STREAK IS NOTED ACROSS THE
WEST-CENTRAL CONUS AND BEGINNING TO PUSH INTO THE CENTRAL PLAINS.
WATER VAPOR IMAGERY SHOWS A MID LEVEL SHORT WAVE EMERGING FROM THE
MID ROCKY MOUNTAIN RANGE. AT THE SURFACE A COLD FRONT EXTENDS FROM
NEAR KOMA...TO NEAR KCNK...TO NEAR KDDC. LOW LEVEL FLOW IS FROM
THE THE NORTHEAST ACROSS MUCH OF OUR CWA AS A RESULT. KUEX SHOWS
LINGERING CONVECTION ACROSS NORTHERN PORTIONS OF THE CWA.

THE MID LEVEL SHORT WAVE CURRENTLY EMERGING FROM THE MID ROCKY
MOUNTAIN RANGE WILL PUSH ACROSS THE CENTRAL PLAINS TODAY...WITH
ENOUGH OMEGA AHEAD OF THE MID LEVEL TROUGH AXIS PROMOTING CONTINUED
PRECIPITATION PRIMARILY ACROSS NORTHERN PORTIONS OF THE CWA THROUGH
MIDDAY. PRECIPITATION CHANCES WILL THEN DECREASE SIGNIFICANTLY
THROUGH THE AFTERNOON HOURS AS THE MID LEVEL TROUGH AXIS CLEARS THE
AREA AND SUBSIDENCE SETTLES IN. THE DEVELOPMENT OF A ~40KT LOW LEVEL
JET STREAK IS THEN EXPECTED TO PROMOTE ENOUGH THERMAL ADVECTION AND
MOISTURE CONVERGENCE FOR AT LEAST SOME PRECIPITATION PRODUCTION
ACROSS THE SOUTHWESTERN HALF OF THE CWA TONIGHT INTO FRIDAY MORNING.
LINGERING CONVECTION MAY THEN LAST UNTIL JUST AFTER SUNRISE
FRIDAY...AT WHICH TIME THE LOW LEVEL JET SHOULD WEAKEN AND MOVE
NORTHEAST OF OUR AREA THUS RESULTING IN DECREASING RAIN CHANCES
HEADING INTO FRIDAY AFTERNOON. YET ANOTHER CHANCE FOR RAIN WILL
PRESENT ITSELF TO THE AREA AS THE AXIS OF A ~60KT LOW LEVEL JET SETS
UP ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY MORNING. SLIGHT
CHANCES FOR PRECIPITATION WILL PERSIST DURING THE DAY SATURDAY AS
WEAK MID LEVEL PERTURBATIONS PUSH ACROSS THE AREA...WITH CONTINUED
CHANCES FOR RAIN SATURDAY NIGHT INTO SUNDAY MORNING AS THE AXIS OF A
~50KT LOW LEVEL JET SETS UP ACROSS THE AREA.

SEVERE WEATHER IS NOT EXPECTED ACROSS OUR AREA TODAY THROUGH THE DAY
FRIDAY AS LOW LEVEL MOISTURE IS PUSHED EAST AND RESULTANT
INSTABILITY VALUES DECREASE. LOW LEVEL MOISTURE FLUX BACK INTO OUR AREA
WILL BEGIN FRIDAY WITH DEEP LAYER MUCAPE VALUES ON THE ORDER OF
2000J/KG EXPECTED FRIDAY NIGHT INTO SATURDAY MORNING. IN ADDITION TO
THE INCREASING INSTABILITY...DEEP LAYER BULK SHEAR VALUES AROUND
30KTS ARE ALSO EXPECTED AND AS A RESULT...WILL CONTINUE THE MENTION
OF HAIL IN THE HWO FOR FRIDAY NIGHT/EARLY SATURDAY MORNING.
INCREASED VALUES OF INSTABILITY AND DEEP LAYER BULK SHEAR SHOULD REMAIN IN
PLACE ACROSS THE AREA SATURDAY AND SATURDAY NIGHT...SO ALTHOUGH
CHANCES FOR CONVECTION ARE NOT TREMENDOUS WILL ALSO NEED TO CONTINUE
THE MENTION OF AN ISOLATED SEVERE THUNDERSTORM FOR SATURDAY AS WELL.

LONG TERM...SUNDAY THROUGH WEDNESDAY. HOT AND POTENTIALLY STORMY
WEATHER IS EXPECTED ON SUNDAY AS THE MAIN UPPER TROUGH AND SFC COLD
FRONT SWING THROUGH THE REGION. FORECAST MODELS BRING THE COLD FRONT
THROUGH LATE ENOUGH IN THE DAY TO ALLOW FOR HIGHS TO CLIMB WELL INTO
THE 80S OR MAYBE EVEN LOWER 90S PRIOR TO THE FRONTAL PASSAGE.
THUNDERSTORMS ARE THEN EXPECTED TO FORM ALONG THE FRONT DURING THE
AFTERNOON AND EVENING HOURS AS IT TRACKS ACROSS THE FORECAST
AREA. TIMING OF THE FRONT WILL BE CRITICAL IN NAILING DOWN HIGHS AND
PRECIPITATION CHANCES. THIS IS STILL SEVERAL DAYS OFF AND CONFIDENCE
ON THE EXACT TIMING OF THE FRONTAL PASSAGE ACROSS OUR FORECAST AREA
IS STILL A BIT SHAKY.

MONDAY...THIS SHOULD BE A DRY AND COOLER DAY BEHIND THE COLD
FRONT...WHICH WILL HAVE PASSED SOUTHEAST OF OUR CWA BY THIS TIME.

TUESDAY AND WEDNESDAY...FORECAST MODELS DIVERGE AND CONFIDENCE IS
LOW. THERE WILL BE AT LEAST SOME CHANCE OF SHOWERS AND THUNDERSTORMS
WITH TEMPERATURES NEAR NORMAL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
KS...NONE.

&&

SHORT TERM...BRYANT
LONG TERM...WESELY
UPDATE/AVIATION...ROSSI
Hazardous weather outlook, May 24, 4:43 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
443 AM CDT THU MAY 24 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
443 AM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NON SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK
AREA TODAY.

LATER TONIGHT...PRIMARILY AFTER MIDNIGHT...NON SEVERE THUNDERSTORMS
WILL BE POSSIBLE ACROSS NORTH CENTRAL KANSAS...AS WELL AS PORTIONS
OF SOUTH CENTRAL NEBRASKA ALONG AND SOUTHWEST OF A LINE FROM
EDDYVILLE TO SUPERIOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NON SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
DURING THE DAY FRIDAY.

FROM FRIDAY NIGHT INTO SUNDAY NIGHT...AND AGAIN TUESDAY INTO
WEDNESDAY...THUNDERSTORM CHANCES CONTINUE OVER PARTS OF THE
OUTLOOK AREA. ALTHOUGH SEVERE THUNDERSTORMS CAPABLE OF LARGE
HAIL...DAMAGING WIND AND LOCALLY HEAVY RAINFALL CANNOT BE RULED
OUT DURING ANY OF THESE TIME FRAMES...PRELIMINARY INDICATIONS
SUGGEST THAT SUNDAY AND SUNDAY NIGHT HAVE THE GREATEST SEVERE
WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT/WESELY

In the hours before

Local storm report, May 24, 9:39 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
939 AM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             GRAND ISLAND            40.92N 98.37W
05/24/2012  E1.00 INCH       HALL               NE   PUBLIC

            DELAYED REPORT. HAIL LASTED APPROXIMATELY 5-10 MINUTES
            AND COVERED THE GROUND WITH QUARTER SIZED STONES NEAR THE
            INTERSECTION OF HIGHWAY 34/281.

&&

SROSSI
Special weather statement, May 24, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU MAY 24 2012

NEZ039-046-242100-
SHERMAN NE-VALLEY NE-
321 PM CDT THU MAY 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VALLEY AND NORTHERN
SHERMAN COUNTIES UNTIL 400 PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARCADIA...OR 21 MILES SOUTHWEST OF ORD...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARCADIA...
  LOUP CITY...
  SHERMAN RESERVOIR DAM...
  NORTH LOUP...
  ASHTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4152 9876 4125 9876 4127 9921 4139 9921
      4140 9922 4150 9922
TIME...MOT...LOC 2022Z 268DEG 25KT 4137 9916

ROSSI

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:29 PM CDTSpecial Weather StatementGIDClay46 min
May 23, 9:59 PM CDTSpecial Weather StatementGIDGreeley, Valley46 min
May 23, 10:13 PM CDTSpecial Weather StatementGIDGreeley47 min
May 23, 10:15 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard30 min
May 23, 10:19 PM CDTSpecial Weather StatementGIDNance41 min
May 23, 10:25 PM CDTSpecial Weather StatementGIDHamilton50 min
May 23, 10:52 PM CDTSpecial Weather StatementGIDGosper38 min
May 23, 10:52 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Howard, Sherman38 min
May 23, 10:54 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps51 min
May 23, 11:10 PM CDTSpecial Weather StatementGIDNance50 min
May 23, 11:11 PM CDTSpecial Weather StatementGIDGreeley34 min
May 23, 11:16 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Kearney, Phelps44 min
May 23, 11:24 PM CDTSevere Thunderstorm WarningGIDBuffalo, Greeley, Howard, Sherman, Valley51 min
May 23, 11:30 PM CDTSevere Thunderstorm WarningGIDBuffalo, Howard, Sherman45 min
May 23, 11:36 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper39 min
May 23, 11:53 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Hall, Kearney37 min
May 24, 12:07 AM CDTSevere Thunderstorm WarningGIDBuffalo, Greeley, Hall, Howard, Merrick, Nance and 1 more53 min
May 24, 12:12 AM CDTSpecial Weather StatementGIDHarlan, Phelps33 min
May 24, 12:15 AM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps45 min
May 24, 12:28 AM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Hamilton, Merrick47 min
May 24, 12:47 AM CDTSevere Thunderstorm WarningGIDFranklin, Kearney33 min
May 24, 12:56 AM CDTSpecial Weather StatementGIDHarlan34 min
May 24, 1:09 AM CDTSpecial Weather StatementGIDHamilton, Merrick, Nance, Polk, York51 min
May 24, 3:03 AM CDTSpecial Weather StatementGIDHamilton27 min
May 24, 4:28 PM CDTSpecial Weather StatementGIDNance47 min
May 24, 4:46 PM CDTSpecial Weather StatementGIDGreeley44 min
May 24, 4:58 PM CDTSpecial Weather StatementGIDNance47 min
May 24, 12:33 AM CDTSevere Thunderstorm WarningGIDPhillips42 min

Nearby

Special Weather Statements in Nebraska, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.